Alert archive / South Dakota / Winter Storm Warnings in 2009
Winter Storm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm warning at Mar 31, 2009, 4:30 AM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Minnesota. It took effect at Mar 31, 2009, 6:00 AM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2009, 4:30 AM CDT (09:30 UTC)
- In effect from
- Mar 31, 2009, 6:00 AM CDT
- Expired
- Mar 31, 2009, 10:04 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Lincoln County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:00 AM CDT | SNOW 2.5 | Ivanhoe, MN | |
| Mar 31, 10:04 AM CDT | SNOW 1 | 4 Nw Bruce, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 310930 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT TUE MAR 31 2009 ...SNOW AND BLOWING SNOW TODAY WITH BLIZZARD IN PART OF SOUTHEAST SOUTH DAKOTA... .A MAJOR WINTER STORM CONTINUES TO MOVE OVER THE NORTHERN PLAINS THIS MORNING. LOW PRESSURE MOVING INTO FAR NORTHWEST IOWA EARLY THIS MORNING WILL MOVE SLOWLY NORTHEAST INTO MINNESOTA TODAY. WIDESPREAD SNOW AND BLOWING SNOW WILL CONTINUE FROM HURON TO CHAMBERLAIN WHERE THE GREATEST TOTAL SNOW ACCUMULATIONS OF A FOOT OR MORE ARE EXPECTED. SNOW AND BLOWING SNOW WILL INCREASE ELSEWHERE OVER SOUTHEAST SOUTH DAKOTA. RAIN WILL CHANGE TO SNOW THIS MORNING OVER THE FAR SOUTHEAST CORNER OF THE STATE AS WELL AS IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE AREAS WILL SEE LESSER SNOW ACCUMULATIONS THAN FURTHER WEST. THE SNOW AND BLOWING SNOW WILL DECREASE LATE THIS AFTERNOON AND THIS EVENING. MNZ071-SDZ040-056-311730- /O.CAN.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/ /O.NEW.KFSD.WS.W.0005.090331T1100Z-090401T0000Z/ LINCOLN-BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...BROOKINGS...FLANDREAU 430 AM CDT TUE MAR 31 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE BLIZZARD WARNING HAS BEEN CANCELLED. SNOW IS EXPECTED TO INCREASE THIS MORNING WITH ACCUMULATIONS AROUND 6 INCHES TODAY. NORTHERLY WINDS WILL AVERAGE 20 TO 30 MPH WITH HIGHER GUSTS. WHILE THE WINDS ARE NOT EXPECTED TO BECOME QUITE AS STRONG AS IN THE BLIZZARD AREA FURTHER WEST...THEY WILL STILL BE STRONG ENOUGH TO CAUSE LOW VISIBILITIES IN AREAS OF BLOWING SNOW...IN ADDITION TO THE LOW VISIBILITIES CAUSED BY THE INTENSITY OF THE FALLING SNOW. THE SNOW AND BLOWING SNOW WILL DECREASE THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS WITH AREAS OF BLOWING SNOW FURTHER LOWERING VISIBILITIES. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MNZ080-098-311030- /O.CAN.KFSD.WW.Y.0017.090331T1100Z-090401T0000Z/ MURRAY-ROCK- INCLUDING THE CITIES OF...SLAYTON...FULDA...LUVERNE 430 AM CDT TUE MAR 31 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WINTER WEATHER ADVISORY. RAIN WILL CHANGE TO SNOW THIS MORNING BUT SNOW ACCUMULATIONS ARE NOW EXPECTED TO BE IN THE ONE TO TWO INCH RANGE. A FEW AREAS OF BLOWING SNOW COULD DEVELOP LATE IN THE DAY AS WINDS INCREASE. $$ SDZ054-055-059>061-064-065-068-069-311730- /O.EXT.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/ MINER-LAKE-DAVISON-HANSON-MCCOOK-DOUGLAS-HUTCHINSON-BON HOMME- YANKTON- INCLUDING THE CITIES OF...HOWARD...MADISON...MITCHELL... ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON 430 AM CDT TUE MAR 31 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING. SNOW WAS INCREASING OVER THE AREA EARLY THIS MORNING AND IS EXPECTED TO CONTINUE MOST OF TODAY. INCREASING NORTHERLY WINDS GUSTING TO AS HIGH AS 40 MPH LATER TODAY WILL CAUSE BLIZZARD CONDITIONS WITH WIDESPREAD VISIBILITIES NEAR ZERO IN BLOWING SNOW. TOTAL SNOW ACCUMULATIONS WILL VARY WIDELY FROM 2 TO 4 INCHES NEAR YANKTON TO 8 TO 10 INCHES NEAR MITCHELL...BUT THE STRONG WINDS WILL MAKE THE BLIZZARD CONDITIONS WIDESPREAD. THE SNOW AND BLOWING SNOW WILL BEGIN TO DECREASE LATE TODAY AND DECREASE MORE RAPIDLY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ038-039-050-052-053-057-058-063-311730- /O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-BRULE-AURORA-CHARLES MIX- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY 430 AM CDT TUE MAR 31 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. WIDESPREAD SNOW AND NEAR ZERO VISIBILITIES IN BLOWING SNOW WILL CONTINUE MOST OF TODAY...WITH TOTAL SNOW ACCUMULATIONS AROUND A FOOT. NORTH TO NORTHWEST WINDS GUSTING FREQUENTLY TO OVER 40 MPH WILL CAUSE THE BLIZZARD CONDITIONS. CONDITIONS WILL BEGIN TO IMPROVE LATE TODAY...THEN SNOW AND BLOWING SNOW WILL DECREASE MORE RAPIDLY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ MNZ072-097-NEZ013-SDZ062-066-067-070-071-311730- /O.EXT.KFSD.WW.Y.0017.090331T1600Z-090401T0000Z/ LYON-PIPESTONE-DIXON-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION- INCLUDING THE CITIES OF...MARSHALL...PIPESTONE...WAKEFIELD... PONCA...ALLEN...SIOUX FALLS...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD... ELK POINT...ALCESTER...JEFFERSON 430 AM CDT TUE MAR 31 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. RAIN WILL CHANGE TO SNOW LATE THIS MORNING. SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED THIS AFTERNOON AS NORTHERLY WINDS INCREASE TO 20 TO 35 MPH. WHILE SNOW ACCUMULATIONS ARE ONLY EXPECTED TO BE 2 OR 3 INCHES...THERE WILL BE ENOUGH SNOW FOR THE STRONG WINDS TO CAUSE LOCAL VISIBILITIES OF A QUARTER MILE OR LESS IN BLOWING SNOW. THE SNOW AND BLOWING SNOW WILL DECREASE RAPIDLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ WILLIAMS
1 follow-up statement
000 WWUS43 KFSD 311504 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1004 AM CDT TUE MAR 31 2009 ...SNOW AND BLOWING SNOW TODAY WITH BLIZZARD CONDITIONS OVER PARTS OF SOUTHEAST SOUTH DAKOTA... .A MAJOR WINTER STORM CONTINUES TO MOVE OVER THE NORTHERN PLAINS THIS MORNING. LOW PRESSURE WILL MOVE INTO MINNESOTA TODAY...WITH WIDESPREAD SNOW AND BLOWING SNOW CONTINUING FROM HURON TO CHAMBERLAIN WHERE THE GREATEST TOTAL SNOW ACCUMULATIONS OF A FOOT OR MORE ARE EXPECTED. SNOW AND BLOWING SNOW WILL INCREASE ELSEWHERE OVER SOUTHEAST SOUTH DAKOTA...BUT AMOUNTS WILL DECREASE QUICKLY TOWARDS AND EAST OF INTERSTATE 29. RAIN WILL CHANGE TO SNOW THIS MORNING OVER THE FAR SOUTHEAST CORNER OF THE STATE AS WELL AS IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE AREAS WILL SEE LESSER SNOW ACCUMULATIONS THAN FURTHER WEST. THE SNOW AND BLOWING SNOW WILL DECREASE LATE THIS AFTERNOON AND THIS EVENING. MNZ071-SDZ040-056-312315- /O.CAN.KFSD.WS.W.0005.000000T0000Z-090401T0000Z/ /O.EXB.KFSD.WW.Y.0017.090331T1504Z-090401T0000Z/ LINCOLN-BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...BROOKINGS...FLANDREAU 1004 AM CDT TUE MAR 31 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE WINTER STORM WARNING HAS BEEN CANCELLED. PATCHY DRIZZLE WILL DEVELOP BY LATE MORNING WITH SNOW REDEVELOPING BY EARLY TO MID AFTERNOON. ADDITIONAL SNOWFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BY EARLY EVENING. IN ADDITION TO THE SNOWFALL...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH CREATING AREAS OF BLOWING SNOW WITH THE VISIBILITY AT TIMES REDUCED TO AROUND A HALF MILE TO A MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ038-039-050-052-053-057-058-063-312315- /O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-BRULE-AURORA-CHARLES MIX- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY 1004 AM CDT TUE MAR 31 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. WIDESPREAD SNOW AND BLOWING SNOW WILL PRODUCE NEAR ZERO VISIBILITIES INTO THE AFTERNOON...WITH TOTAL SNOW ACCUMULATIONS AROUND A FOOT. NORTH TO NORTHWEST WINDS WILL FREQUENTLY GUST OVER 40 MPH AND CAUSE THE BLIZZARD CONDITIONS. CONDITIONS WILL BEGIN TO IMPROVE LATE TODAY...THEN SNOW AND BLOWING SNOW WILL DECREASE MORE RAPIDLY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ054-055-059>061-064-065-068-069-312315- /O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/ MINER-LAKE-DAVISON-HANSON-MCCOOK-DOUGLAS-HUTCHINSON-BON HOMME- YANKTON- INCLUDING THE CITIES OF...HOWARD...MADISON...MITCHELL... ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON 1004 AM CDT TUE MAR 31 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SNOW WILL INCREASE OVER THE AREA THIS MORNING AND IS EXPECTED TO CONTINUE MOST OF TODAY. INCREASING NORTHERLY WINDS GUSTING AS HIGH AS 40 MPH WILL CAUSE BLIZZARD CONDITIONS WITH WIDESPREAD VISIBILITIES NEAR ZERO IN BLOWING SNOW. TOTAL SNOW ACCUMULATIONS WILL VARY WIDELY FROM 2 TO 4 INCHES NEAR YANKTON TO AROUND A FOOT NEAR MITCHELL...BUT THE STRONG WINDS WILL MAKE THE BLIZZARD CONDITIONS WIDESPREAD. THE SNOW AND BLOWING SNOW WILL BEGIN TO DECREASE LATE TODAY AND DECREASE MORE RAPIDLY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ MNZ072-097-NEZ013-SDZ062-066-067-070-071-312315- /O.CON.KFSD.WW.Y.0017.090331T1600Z-090401T0000Z/ LYON-PIPESTONE-DIXON-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION- INCLUDING THE CITIES OF...MARSHALL...PIPESTONE...WAKEFIELD... PONCA...ALLEN...SIOUX FALLS...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD... ELK POINT...ALCESTER...JEFFERSON 1004 AM CDT TUE MAR 31 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. RAIN WILL CHANGE TO SNOW EARLY THIS AFTERNOON. SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED THIS AFTERNOON AS NORTHERLY WINDS INCREASE TO 20 TO 35 MPH. WHILE SNOW ACCUMULATIONS ARE ONLY EXPECTED TO BE 2 OR 3 INCHES...THERE WILL BE ENOUGH SNOW FOR THE STRONG WINDS TO CAUSE LOCAL VISIBILITIES OF A QUARTER MILE OR LESS IN BLOWING SNOW. THE SNOW AND BLOWING SNOW WILL DECREASE RAPIDLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 3:30 AM CDT, 1 hour earlier.
Area forecast discussion, Mar 31, 3:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE MAR 31 2009 .DISCUSSION... STG UPPER AND SFC LOW WILL CONT TO PULL SLWLY NEWD AWAY FROM FCST AREA TDA. CURRENT FLRYS NERN HALF OF AREA WITH A FEW AREAS OF MINIMALLY MEASURABLE SNOW SHUD DCRS TO JUST SCT FLRYS BY 7AM/12Z AND SLWLY DECREASE DURG THIS MRNG. WILL CONT TO LEAVE OUT FOR THIS AFTN AS CLDS CONT TO DCRS. SLOW DCRS IN WINDS WILL BE STALLED BY SOME DAYTIME MIXING THEN WINDS WILL DROP OFF MORE BY ERY EVE. MET HI TEMPS DONT LOOK TOO BAD AND ARE MUCH PREFERRED OVER THE TOO WARM MAV...EVEN OVER NON SNOW COVERED AREAS. THIS IS WITHOUT ADDING IN THE COOLING FACTOR OF LINGERING WINDS. TNGT THRU THU NGT SHUD BE DRY AND CLEAR TO PTCLDY AS NEXT SYS STAYS WELL S OF AREA AND WEAK HIGH PRES WEDGES INTO AND MOVES EWD OVER AREA. AGAIN THE COOLER MET TEMPS PREFERRED OVER MAV...APRIL HEATING NOTWITHSTANDING. MAJOR WET SYS SHUD ARRIVE FOR THE WEEKEND AND EVENTUAL HI POPS CENTERED SAT AND SAT NGT LOOK GOOD. SOME DOUBT ON HOW FAST PCPN WILL SPREAD INTO AREA WELL AHD OF SYS FRI AND FRI NGT BUT WITH THE POTENTIAL THERE WILL NOT CHANGE THE CHC POPS WE HAVE OVER AREA BY FRI NGT. IN FACT NO BIG CHANGES TO THE WEEKEND FCST WITH LOTS OF QUESTONS LEFT ON DETAILS SUCH AS PCPN TYPE AND EXACT TIMING. HWVR MODELS ARE IN UNUSUALLY GOOD CONSENSUS THAT THERE WILL BE A MAJOR PCPN EVENT AFFECTING FCST AREA WITH THE HIGHEST THREAT AND WETTEST POTENTIAL ACROS THE SRN FCST AREA. BOTH CANADIAN AND ECMWF THREATEN 2 INCHES OVER SRN FCST AREA WITH THE GFS VERY CLOSE BEHIND. THE DOUBT ON PCPN TYPE SHUD SLWLY DECREASE DURG THE WEEKEND IN FAVOR OF SNOW. DRY SLOTTING A QUESTION BUT THIS AND EVENTUAL PCPN TYPE LIKELY TO BE LESS OF AN ISSUE WITH THIS SYS THAN THE ONE JUST PAST AS THIS NEXT ONE SHUD NOT TURN NWD/NNEWD INTO AREA AS THE ONE YESTERDAY DID. DRY AND COOL FOR NEXT MON/TUE LOOKS GOOD AS COOL SFC RIDGE BUILDS INTO FCST AREA BHND SYS. && .AVIATION... MVFR CIGS AT HON AND FSD AT 08Z WL BECOME VFR BY 15Z. VFR CONDITIONS EXPECTED AT SUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Mar 30, 5:59 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CDT MON MAR 30 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 559 AM CDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... ELEVATED RIVER LEVELS DUE TO RECENT SNOW MELT AND RAINFALL ACROSS THE AREA...WILL WILL RESULT IN MINOR TO MODERATE FLOODING ALONG PORTIONS OF THE BIG SIOUX AND JAMES RIVER BASINS. MINOR TO MODERATE FLOODING IS EXPECTED ALONG THE JAMES RIVER BASIN FROM HURON TO SCOTLAND...AND ALONG THE BIG SIOUX RIVER BASIN AROUND THE BRUCE AND BROOKINGS AREAS. WINTER WEATHER... A STRONG WINTER STORM WILL PRODUCE VERY HEAVY SNOW AND BLIZZARD CONDITIONS ACROSS PARTS OF THE AREA BEGINNING TONIGHT. BLIZZARD CONDITIONS...WITH WINDS GUSTING TO AROUND 40 MPH...AND VERY LOW VISIBILITY DUE TO FALLING AND BLOWING SNOW...ARE EXPECTED ALONG AND WEST OF A LINE FROM YANKTON...TO CANISTOTA SOUTH DAKOTA...TO IVANHOE MINNESOTA. SNOWFALL AMOUNTS BY DAYBREAK TUESDAY SHOULD RANGE FROM 2 TO 5 INCHES ALONG HIGHWAY 81...TO AS MUCH AS 8 TO 10 INCHES WEST OF A LAKE ANDES TO DE SMET LINE. FARTHER TO THE EAST...TEMPERATURES ARE EXPECTED TO REMAIN WARM ENOUGH FOR PRIMARILY RAIN TONIGHT. HOWEVER AREAS IN FAR SOUTHEAST SOUTH DAKOTA...AND PART OF SOUTHWEST MINNESOTA NORTHWEST OF HIGHWAY 60...WILL SEE A CHANGE TO SNOW LATE TONIGHT. ANY SNOWFALL ACCUMULATIONS IN THESE AREAS SHOULD REMAIN LESS THAN 2 INCHES THROUGH DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY SNOW AND VERY STRONG NORTH TO NORTHWEST WINDS PRODUCING BLIZZARD CONDITIONS WILL CONTINUE TUESDAY...ESPECIALLY ALONG AND WEST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA...AND INTO THE IVANHOE MINNESOTA AREA. AN ADDITIONAL 4 TO 8 INCHES OF SNOWFALL IS LIKELY IN THESE AREAS ON TUESDAY...PARTICULARLY TUESDAY MORNING WHEN THE HEAVIEST SNOWFALL RATES ARE EXPECTED. THE SNOWFALL SHOULD DIMINISH THROUGH THE AFTERNOON AND EVENING...THOUGH SIGNIFICANT DRIFTING SNOW IS STILL POSSIBLE INTO THE EVENING BEFORE WINDS BEGIN TO TAPER OFF. ANY LINGERING RAIN FARTHER EAST WILL CHANGE TO SNOW THROUGH THE DAY...WITH AREAS OF BLOWING SNOW ALSO POSSIBLE. SNOWFALL AMOUNTS FROM 3 TO 5 INCHES WILL BE POSSIBLE FROM VERMILLION TO SIOUX FALLS...TO MARSHALL MINNESOTA. ONLY AN INCH OR TWO OF SNOW IS EXPECTED FOR MOST OF NORTHWEST IOWA...INTO SOUTHWEST MINNESOTA NEAR THE HIGHWAY 60 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER REPORTS OF SNOWFALL AMOUNTS OR BLIZZARD CONDITIONS WOULD BE GREATLY APPRECIATED. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
In the hours before
Local storm report, Mar 31, 2:10 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM SNOW CHAMBERLAIN 43.81N 99.32W
03/31/2009 E2.0 INCH BRULE SD LAW ENFORCEMENT
SNOW IS WET AND VERY HEAVY TO SHOVEL.
&&
WILLIAMSNearby
Winter Storm Warnings in South Dakota, 2009Winter Storm Warnings in Minnesota, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.